Loughborough University
Semi-infinite_arrays_SIAM_Linton.pdf (264.27 kB)
Download file

Semi-infinite arrays of isotropic point scatterers. A unified approach

Download (264.27 kB)
journal contribution
posted on 2009-02-24, 13:36 authored by Christopher LintonChristopher Linton, P.A. Martin
We solve the two-dimensional problem of acoustic scattering by a semi-infinite periodic array of identical isotropic point scatterers, i.e., objects whose size is negligible compared to the incident wavelength and which are assumed to scatter incident waves uniformly in all directions. This model is appropriate for scatterers on which Dirichlet boundary conditions are applied in the limit as the ratio of wavelength to body size tends to infinity. The problem is also relevant to the scattering of an E-polarized electromagnetic wave by an array of highly conducting wires. The actual geometry of each scatterer is characterized by a single parameter in the equations, related to the single-body scattering problem and determined from a harmonic boundary-value problem. Using a mixture of analytical and numerical techniques, we confirm that a number of phenomena reported for specific geometries are in fact present in the general case (such as the presence of shadow boundaries in the far field and the vanishing of the circular wave scattered by the end of the array in certain specific directions). We show that the semi-infinite array problem is equivalent to that of inverting an infinite Toeplitz matrix, which in turn can be formulated as a discrete Wiener-Hopf problem. Numerical results are presented which compare the amplitude of the wave diffracted by the end of the array for scatterers having different shapes.



  • Science


  • Mathematical Sciences


LINTON, C.M. and MARTIN, P.A., 2004. Semi-infinite arrays of isotropic point scatterers. A unified approach. SIAM Journal on Applied Mathematics, 64 (3), pp. 1035-1056


© Society for Industrial and Applied Mathematics


  • VoR (Version of Record)

Publication date



This journal article was published in the serial, SIAM Journal on Applied Mathematics [© SIAM ] and is also available at: http://epubs.siam.org/SIAP/siap_toc.html




  • en